Hail, Russell
- When
- May 3, 5:20 PM CST
- Where
- Russell County, 0.88 mi NW of Russell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -98.860
Isolated severe storms moved across portions of central Kansas on May 3rd, 2018.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated severe storms moved across portions of central Kansas on May 3rd, 2018.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 2:20 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Wichita KS 320 PM CDT Thu May 3 2018 .SHORT TERM...(This evening through Sunday night) Issued at 317 PM CDT Thu May 3 2018 A shortwave trough over the Central High Plains today is progged to race east/northeast across the Central Plains and into the Upper Mississippi Valley area tonight. As the shortwave trough moves away from the area, a cold front will sweep south and east ushering in drier and more stable air. Any storms lingering across southeast KS during the evening hours should diminish or move east of the area by 06Z or even a bit earlier. With recent precipitation and wet soil conditions, some patchy low-lying fog may try to develop across southeast KS but the pbl is expected to remain somewhat mixed in the wake of the frontal passage so perhaps a more transient period of MVFR/IFR clouds are more likely. Fri-Sat...we may see some afternoon cumulus across the area on Friday which may impact high temperatures although seasonable values are anticipated with most locations seeing highs in the mid and upper 70s with dry weather conditions. Light west/southwesterly low level flow will return on Sat as a shortwave trough moves across the Northern Plains states. This will help boost highs into the 80s for much of the area. A cold front is progged to move south across the area on Sunday and this could bring some low probabilities for post-frontal convection but confidence remains fairly low at this time and a dry forecast will remain intact. .LONG TERM...(Monday through Thursday) Issued at 317 PM CDT Thu May 3 2018 Another shortwave trough is progged to dig across the Central Plains states late in the period on Mon bringing increasing chances for storms. A severe storm or two may be possible but marginal deep layer shear is progged and the quality of moisture is suspect. Another shortwave trough right on it's heels may arrive across the area on Tue into Wed bringing additional chances for deep moist convection. As the quality of low level moisture increases, we may see some severe storms through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1248 PM CDT Thu May 3 2018 Main aviation concern will be storm chances this afternoon/early evening. Dry line/cold front is expected to move through the area today. This feature may allow scattered storms to develop this afternoon, especially for areas east of I-135. So at this time, it looks like KCNU would have the highest chances, generally after 22z. KRSL may continue to experience a brief period of IFR cigs through 19z, but conditions should be improving there. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 77 52 83 / 0 0 0 0 Hutchinson 51 77 50 83 / 10 0 0 0 Newton 52 77 51 82 / 10 0 0 0 ElDorado 52 76 51 82 / 10 0 0 0 Winfield-KWLD 54 76 51 83 / 10 0 0 0 Russell 46 77 48 86 / 20 0 0 0 Great Bend 47 77 48 85 / 20 0 0 0 Salina 51 78 49 84 / 20 0 0 0 McPherson 50 77 49 83 / 20 0 0 0 Coffeyville 57 76 52 82 / 20 10 0 0 Chanute 56 76 51 82 / 20 10 0 0 Iola 55 76 51 82 / 20 10 0 0 Parsons-KPPF 57 76 51 82 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 417 PM CDT Thu May 3 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 417 PM CDT Thu May 3 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated storms will linger into the evening hours for locations east of Interstate 135. Nickel sized hail, isolated wind gusts to around 50 mph and locally heavy rain will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong or severe storms may return next Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
233 PM CDT THU MAY 3 2018
KSZ083-032000-
Sedgwick KS-
233 PM CDT THU MAY 3 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Sedgwick County in south central Kansas...
* Until 300 PM CDT
* At 231 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 4 miles northwest of Viola, or 6
miles southeast of Cheney...moving northeast at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Goddard, Maize, Clearwater, Colwich, Garden Plain, Viola,
West Wichita, Eisenhower National Airport and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3777 9767 3778 9738 3757 9739 3747 9755
3747 9781
TIME...MOT...LOC 1932Z 236DEG 22KT 3754 9771
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
259 PM CDT THU MAY 3 2018
KSZ083-032030-
Sedgwick KS-
259 PM CDT THU MAY 3 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Sedgwick County in south central Kansas...
* Until 330 PM CDT
* At 256 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Eisenhower Airport...moving
northeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire,
Goddard, Maize, Downtown Wichita, Kechi, Eastborough, West Wichita,
East Wichita, Eisenhower National Airport, Northeast Wichita,
Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara
Airport.
LAT...LON 3755 9761 3775 9754 3787 9715 3763 9715
3756 9739
TIME...MOT...LOC 1958Z 240DEG 24KT 3762 9752
DARMOFALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST COLONEL JAMES JABARA AI 37.75N 97.22W
05/03/2018 M54 MPH SEDGWICK KS ASOS
ASOS STATION AAO, COLONEL JAMES JABARA
AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU MAY 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD 3 E DOWNTOWN WICHITA 37.69N 97.29W
05/03/2018 SEDGWICK KS PUBLIC
HIGH WATER IN 300 BLOCK OF N. BLECKLEY. VIA SOCIAL MEDIA.
&&
KEDSpecial Weather Statement National Weather Service Wichita KS 354 PM CDT THU MAY 3 2018 KSZ069-032145- Butler KS- 354 PM CDT THU MAY 3 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... * Until 445 PM CDT * At 352 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Towanda...moving east at 30 mph. wind gusts 40 to 50 mph and torrential downpours will be possible with this storm. * Locations impacted include... El Dorado, Augusta, Towanda, Leon, Rosalia, Cassoday, El Dorado Airport, El Dorado Lake, El Dorado State Park and Santa Fe Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3768 9704 3786 9710 3808 9655 3771 9653 TIME...MOT...LOC 2053Z 251DEG 28KT 3779 9695 JAKUB
Special Weather Statement
National Weather Service Wichita KS
559 PM CDT THU MAY 3 2018
KSZ032-032345-
Russell KS-
559 PM CDT THU MAY 3 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 645 PM CDT
* At 557 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Emmeram...moving east at 50
mph.
wind gusts 40 to 50 mph will be possible with this storm.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Waldo, Wilson
State Park, Wilson Lake and Russell Airport.
LAT...LON 3905 9904 3913 9882 3913 9856 3885 9848
3880 9849 3884 9904
TIME...MOT...LOC 2259Z 258DEG 45KT 3894 9907
JAKUBThe Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
4 hail. Local standard time, as filed.
A trained spotter reported quarter to half dollar sized hail just south of Westfall.
The hail was reported by the Sheriff deputy in Westfall. The hail was mixed with quarter sized hail.
A storm chaser reported quarter to golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755447, 755448, 755449, 755452.